Skip to content
Includes Expert Content
Hair loss & IUD
avatar
An_249232 posted:
I am a 41 year old female that had a IUD put in 1 year ago. Since then my hair is falling out & breaking. Could this be from the IUD?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Normal amounts of hair loss are up to 100 hairs per day. As you may know, hair moves through three phases—growth, rest, and loss. One of the common causes of hair loss occurs when many of the hairs are suddenly synchronized in the loss, or shedding phase.

For example, during pregnancy many women experience more fullness in their hair volume. This arises when the hormones of pregnancy artificially keep the hair in the resting ("telogen") phase—avoiding normal rates of shedding. Then, up to three months after delivery, much of the hair which did not shed during pregnancy begins to be lost all at once.

A similar pattern can occur with birth control pill use, or after stopping the Pill. I could not find published, scientific data suggesting that a copper IUD could be the culprit. The National Library of Medicine site did yield one citation on hair loss and the Mirena (levonorgestrel containing) IUD:

Contraception. 2007 Oct;76(4):306-9. Epub 2007 Aug 28.
Hair loss with use of the levonorgestrel intrauterine device.
Paterson H, Clifton J, Miller D, Ashton J, Harrison-Woolrych M.
Source

Department of Women's and Child Health, University of Otago, Dunedin 9054, New Zealand. helen.paterson@stonebow.otago.ac.nz

BACKGROUND:

The levonorgestrel intrauterine device (IUD) has associated systemic side effects. However, there is little published information about the risk of alopecia.
STUDY DESIGN:

Review of both the New Zealand Intensive Medicines Monitoring Programme (IMMP) data on alopecia associated with levonorgestrel IUD and the international evidence.
METHODS:

The IMMP uses Prescription Event Monitoring to study the safety of medicines during the postmarketing period. All reported cases of alopecia with levonorgestrel IUD use were identified in the IMMP databases and assessed for causality. World Health Organization (WHO) spontaneous reporting data were also obtained.
RESULTS:

Five reports of alopecia associated with the levonorgestrel IUD were identified in the IMMP database. From the cohort of insertions during 2000-2001, the estimated cumulative incidence of alopecia was 0.33% (95% CI 0.07-0.95) in the responder population. The WHO database contained a further 68 reports.
CONCLUSIONS:

Counselling prior to insertion of the levonorgestrel IUD should include information on systemic effects, including the possibility of alopecia

Other medications (e.g., amphetamines, Accutane, Coumadin, Depakote, lithium, vitamin A, etc.) might be linked to hair loss. Even emotional stress or a severe illness (e.g., high fever) can induce this pattern of diffuse hair loss.

Fortunately, this type of hair loss ("telogen effluvium") generally improves on its own after three to six months, but it can take up to eight months. If there is a known trigger (e.g., a specific medication), it should be eliminated.

An_249232 given that there can be MANY causes of hair loss (eg low iron stores, low thyroid, elevated male hormone levels), I would strongly urge you to see your MD or a dermatologist for an evaluation. It would be a bummer to remove your IUD only to find out the cause was low iron stores or hypothyroidism.

Yours,
Jane
 
avatar
agray96 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you Jane. I will discuss this with my doctor!!


Helpful Tips

itching
several years ago I had this same problem...intense itching in the vaginal area, but no discharge or odor. I saw several doctors who said i ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.